EconPapers    
Economics at your fingertips  
 

Maximum Likelihood Estimation of Autoregressive Models with a Near Unit Root and Cauchy Errors

Jungjun Choi () and In Choi ()
Additional contact information
Jungjun Choi: School of Economics, Sogang University, Seoul

No 1612, Working Papers from Research Institute for Market Economy, Sogang University

Abstract: This paper studies maximum likelihood estimation of autoregressive models of order 1 with a near unit root and Cauchy errors. Autoregressive models with an intercept and with an intercept and a linear time trend are also considered. The maximum likelihood estimator (MLE) for the autoregressive coeffcient is n^(3/2)-consistent with n denoting the sample size and has a mixture-normal dis- tribution in the limit. The MLE for the scale parameter of Cauchy distribution is n^(1/2)-consistent and its limiting distribution is normal. The MLEs of the intercept and the linear time trend are n^(1/2)- and n^(3/2)-consistent, respectively. It is also shown that the t-statistic for a unit root based on the MLE has a standard normal distribution in the limit. In addition, finite sample properties of the MLE are compared with those of the least square estimator (LSE). It is found that the MLE is more effcient than the LSE when the errors have a Cauchy distribution or a distribution which is a mixture of Cauchy and normal distributions. It is also shown that empirical power of the MLE-based t-test for a unit root is much higher than that of the Dickey-Fuller t-test.

Keywords: autoregressive model; near unit root; Cauchy distribution; maxi- mum likelihood estimator; infi?nite variance (search for similar items in EconPapers)
Pages: 47 pages
Date: 2016-07
New Economics Papers: this item is included in nep-cse, nep-ecm and nep-ets
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
ftp://163.239.156.99/wpaper/CJJ_RIME_2016_12.pdf First version, 2016 (application/pdf)

Related works:
Journal Article: Maximum likelihood estimation of autoregressive models with a near unit root and Cauchy errors (2019) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:sgo:wpaper:1612

Access Statistics for this paper

More papers in Working Papers from Research Institute for Market Economy, Sogang University Contact information at EDIRC.
Bibliographic data for series maintained by Jung Hur ().

 
Page updated 2021-10-11
Handle: RePEc:sgo:wpaper:1612